FDA Drug Safety Podcast for Healthcare Professionals: Abnormal heart rhythms may be associated with use of Zofran (ondansetron)
Welcome, my name is Steve Jackson, a pharmacist in the Division of Drug Information. On September 15, 2011, the Food and Drug Administration issued a Drug Safety Communication informing the public of an ongoing safety review of the anti-nausea drug Zofran, active ingredient ondansetron, ondansetron hydrochloride and their generics. Ondansetron may increase the risk of developing abnormal changes in the electrical activity of the heart, which can result in a potentially fatal abnormal heart rhythm.
Prolongation of the QT interval of the electrocardiogram, or ECG can lead to an abnormal and potentially fatal heart rhythm, including Torsade de Pointes. Patients at particular risk for developing Torsade include those with underlying heart conditions, such as congenital long QT syndrome, those who are predisposed to low levels of potassium and magnesium in the blood, and those taking other medications that lead to QT prolongation.
FDA has reviewed all available information and is making interim changes to the drug labels. The manufacturer of Zofran (GlaxoSmithKline) is being required to conduct a thorough QT study to assess the potential for the drug to prolong the QT interval. The results from this study are expected to be available in the summer of 2012. Additional label changes may result after the additional information has been reviewed.
The Zofran drug labels already contain information about the potential for QT prolongation. The labels are being revised to include a warning to avoid use in patients with congenital long QT syndrome because these patients are at particular risk for Torsade. Additionally, recommendations for ECG monitoring in patients with electrolyte abnormalities such as hypokalemia or hypomagnesemia, congestive heart failure, bradyarrhythmias, or in patients taking other medications that can lead to QT prolongation, are being included in the labels.
At this time, FDA recommends that Healthcare Professionals be aware that:
- ECG changes including QT interval prolongation have been seen in patients receiving Zofran. In addition, Torsade de Pointes, an abnormal heart rhythm, has been reported in some patients receiving ondansetron.
- The use of Zofran should be avoided in patients with congenital long QT syndrome.
- ECG monitoring is recommended in patients with electrolyte abnormalities such as hypokalemia or hypomagnesemia, congestive heart failure, bradyarrhythmias, or patients taking concomitant medications that prolong the QT interval.
- Patients should be advised to contact a healthcare professional immediately if they experience signs and symptoms of an abnormal heart rate or rhythm while taking Zofran.
- Adverse events involving Zofran should be reported to the FDA MedWatch program at www.fda.gov/medwatch.
Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. Please read the Drug Safety Communication for the complete Data Summary detailing this communication. A link to this DSC can be found at www.fda.gov/Drugs/DrugSafety. If you have drug questions, you can reach us at firstname.lastname@example.org.
FDA Drug Safety Communication for Healthcare Professionals: Abnormal heart rhythms may be associated with use of Zofran (ondansetron) - mp3(MP3 - 6.4MB) [ARCHIVED] Ondansetron (marketed as Zofran) Information FDA Drug Safety Communication: Abnormal heart rhythms may be associated with use of Zofran (ondansetron)[ARCHIVED]